North Carolina, 2016Flash Flooding and Flood in North Carolina, July 16 to 17, 2016
July 16 to 17, 2016 · NWS RAH · 22 events in 10 counties and zones
A warm moist atmosphere combined with a disturbance moving across central North Carolina during peak heating, modest instability and seasonably strong deep layer shear allowed for the development of numerous showers and storms during the late afternoon into the evening. Many of these storms became strong to severe and produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $394,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm moist atmosphere combined with a disturbance moving across central North Carolina during peak heating, modest instability and seasonably strong deep layer shear allowed for the development of numerous showers and storms during the late afternoon into the evening. Many of these storms became strong to severe and produced widespread wind damage. In addition, several areas of very heavy rain fell across the Northern Coastal Plain and the Triangle Region of central North Carolina. This resulted in many reports of flooding and water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 16, 1:03 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 16, 1:03 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
203 PM EDT SAT JUL 16 2016
.SYNOPSIS...
A light westerly flow aloft this weekend will give way to northwest
flow aloft next week as an upper level ridge strengthens over the
Central Plains.
&&
.NEAR TERM /Through Tonight/...
As of 145 PM Saturday...
Central NC lies on the E/SE periphery of broad cyclonic flow aloft
over the OH/TN valley and central Appalachians. Seasonable
moisture,diurnal destabilization (albeit limited by cloud cover) and
DPVA attendant small amplitude waves tracking E/NE along the
southern periphery of the westerlies in TN/NC/VA have already (as of
noon) resulted in scattered shower development over the W/SW
Piedmont and Sandhills, with thunderstorms thus far been confined to
the Carolina coast where less cloud cover (stronger insolation) and
richer low-level moisture have already yielded moderate diurnal
destabilization (2000-2500 J/kg MLCAPE). With early convective
development to the W/SW and broken/overcast cloud cover over much of
central NC, diurnal destabilization will be significantly affected,
especially in the W/SW Piedmont where 16Z SPC mesoanalysis indicated
500-1000 J/kg of MLCAPE and 50-75 J/kg of CIN, compared to 1500-2000
J/kg of MLCAPE and no CIN along/east of the I-95 corridor. With the
above in mind, expect above normal chances for convection across the
entire area this afternoon and evening. Deep layer shear is progged
to increase to 20-30 kt this afternoon and evening along/west of Hwy
1 in closer vicinity to stronger flow aloft rounding the base of a
broad trough over the TN valley into the central Appalachians.
However, diurnal destabilization, low-level lapse rates and DCAPE
will all be at a minimum west of Hwy 1. East of Hwy 1 where moderate
destabilization is in progress, deep-layer shear will remain weak
(<= 20 kt), as will DCAPE (< 750 J/kg), with PWAT values AOA 2.00".
With the above in mind, expect little severe weather threat today
aside from the possibility of a brief/isolated wet downburst
along/east of the I-95 corridor in association with robust updrafts
(50+ KFT echo tops) capable of lofting 30+ dBZ precip cores above 40
KFT. In this type of environment (i.e. unorganized and short-lived
updrafts), any deep convection has the potential to produce a brief
downburst with 30-50 mph wind gusts. Given that numerous short-lived
updrafts may briefly achieve 50 KFT echo tops, lead time is
typically no greater than 5-10 mins, and that the temporal/spatial
magnitude of an associated downburst is small, warning issuance in
such a scenario is all-too-often counter productive. -Vincent
&&
.SHORT TERM /Sunday and Sunday Night/...
As of 145 PM Saturday...
The primary belt of westerlies will lift north of the region on
Sunday as the broad trough over the TN/OH valley this afternoon
lifts NE into New England. As a result, any small amplitude waves
tracking east along the southern fringe of the westerlies will
generally remain north of the region, though guidance suggests a
weak shear axis may stall over eastern/coastal NC, on the E/NE
periphery of a developing upper level ridge over the Deep South and
lower Midwest. As a result, expect scattered diurnal convection to
occur primarily along/east of the I-95 corridor, with chances
diminishing several hours after sunset (by midnight). Expect highs
in the upper 80s to 90F, lows in the lower 70s. -Vincent
&&
.LONG TERM /Monday through Saturday/...
As of 203 PM Saturday...
After the late weekend frontal passage, the frontal zone will be
along the coast with perhaps a lingering chance of a shower across
the south early Monday. We languish in an unsettled weak trof zone
beneath the westerlies with weak forcing but abundant moisture and
instability leading to slightly better than climatological (30-40%)
diurnal PoPs. Highs should reach lower 90s as low level flow
remains predominantly southwest with persistent 1440m thicknesses.
Our chance for stronger, more widespread convection will be on the
uptick from late Tuesday morning into Tuesday night as strong
ridging in the midwest amplifies and deepens the downstream trof
over the east coast. A stronger front will follow the deepening trof
south to greatly enhance low level shear concurrent with diurnal
instability and should result in well-organized and potentially
severe convection. Highs will again reach the lower 90s with some
lower readings possible in areas hindered by morning cloud or
shower coverage.
Post-fropa, we're looking at drying in the ensuing northwest flow
with diminished chances for precip Wednesday into the early weekend.
Of course, northwest flow brings its own uncertainty due to the
proclivity for downstream convection in the Midwest or Ohio Valley
to wander through, so will keep near climatological diurnal PoPs
each day. Slow modification of the airmass over the area will result
in a gradual warming trend, from climatological 88-92 on
Wednesday and Thursday to perhaps mid 90s by Saturday.
&&
.AVIATION /18Z Saturday through Wednesday/...
As of 145 PM Saturday...
24-hr TAF Period: MVFR ceilings and scattered convection will be
possible at all terminals through this evening. VFR conditions are
expected after midnight, though sub-VFR stratus and/or fog may
develop prior to sunrise. Any fog/stratus is expected to lift by 12-
14Z Sunday, with VFR conditions otherwise prevailing until mid/late
afternoon when scattered convection will once again be possible at
all terminals, particularly RDU/FAY/RWI.
Looking ahead: A similar pattern characterized by above normal
chances for convection will persist through early/mid next week as
westerly flow aloft evolves into NW flow aloft. -Vincent
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 16, 2:47 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
347 AM EDT SAT JUL 16 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-170800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
347 AM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG STORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 2:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SAT JUL 16 2016
NCZ028-162030-
EDGECOMBE NC-
341 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EDGECOMBE COUNTY
UNTIL 430 PM EDT...
AT 341 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TARBORO...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TARBORO...PRINCEVILLE...PINETOPS...MACCLESFIELD...CONETOE...SPEED...
LEGGETT AND KINGSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3585 7735 3574 7769 3580 7774 3583 7775
3584 7777 3588 7780 3607 7754 3607 7753
3604 7753 3604 7747 3602 7744 3600 7743
3600 7741 3590 7734
TIME...MOT...LOC 1941Z 251DEG 16KT 3586 7762
77Event by event
15 thunderstorm wind, 6 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Johnston
- When
- July 16, 3:20 PM EST
- Where
- Johnston County, 3.07 mi SE of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.614, -78.439
One tree was reported down on Pony Farm Road near Little Creek Church Road.
Thunderstorm Wind, Johnston
- When
- July 16, 3:20 PM EST
- Where
- Johnston County, 3.51 mi SE of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.619, -78.421
One tree was reported down on Pony Farm Road near Business Highway 70.
Thunderstorm Wind, Johnston
- When
- July 16, 3:39 PM EST
- Where
- Johnston County, 2.92 mi S of Emit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.688, -78.275
One tree was reported down on Antioch Church Road near State Route 96.
Thunderstorm Wind, Johnston
- When
- July 16, 3:40 PM EST
- Where
- Johnston County, 1.93 mi SW of Emit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.714, -78.298
One tree was reported down on Covered Bridge Road near Eatmon Road.
Thunderstorm Wind, Johnston
- When
- July 16, 4:20 PM EST
- Where
- Johnston County, 0.55 mi ENE of Drug Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.603, -78.571
Trees were reported down near Cleveland Road and State Route 42.
Flash Flood, Edgecombe
- When
- July 16, 4:30 PM EST to July 17, 9:30 AM EST
- Where
- Edgecombe County, 4.81 mi SSW of Rocky Mt to 6.22 mi S of Rocky Mt
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 35.863, -77.804
A bridge was reported under water on Flood's Store Road near Charlie Road.
Flash Flood, Edgecombe
- When
- July 16, 4:30 PM EST to July 17, 7:30 PM EST
- Where
- Edgecombe County, 1.93 mi SE of Rocky Mt to 3.02 mi NNW of St Lewis
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.913, -77.753
A few roads were closed or impassible for an extended period of time due to flash flooding between Rocky Mount and Tarboro. The intersections of Antioch Road and Nobles Mill Pond Road, Bulluck School Road at NC 43 North, and Anaconda Road at Fountain Street all remained closed or impassible for over 24 hours.
Thunderstorm Wind, Edgecombe
- When
- July 16, 4:44 PM EST
- Where
- Edgecombe County, 0.78 mi NNW of Wiggins Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.840, -77.635
A couple of trees were reported down on Silent Night Hill Road.
Thunderstorm Wind, Stanly
- When
- July 16, 5:57 PM EST
- Where
- Stanly County, 1.16 mi N of Albemarle Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.346, -80.176
Tree branches fell into and knocked down power lines on Inger Avenue in Albemarle, North Carolina.
Flash Flood, Guilford
- When
- July 16, 6:00 PM EST to 8:30 PM EST
- Where
- Guilford County, 2.02 mi NNE of Guilford to 1.1 mi SW of Pomona
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.108, -79.889
Heavy rain caused flash flooding in the city of Greensboro. Some of the flooded intersections included US-29 at Bessemer Avenue, North Church Street at Market Street, Wendover Avenue at Holden Road, and US-29 at Headquarters Drive.
Flash Flood, Edgecombe
- When
- July 16, 6:10 PM EST to 11:00 PM EST
- Where
- Edgecombe County, 1.51 mi NNW of Rocky Mt to 1.66 mi WSW of Rocky Mt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.951, -77.788
Flash flooding due to heavy rainfall was reported at the intersection of Ferndale Drive and Tarboro Street, as well as on Mallory Street. A water rescue was reported on Cokey Road.
Thunderstorm Wind, Anson
- When
- July 16, 6:35 PM EST
- Where
- Anson County, 1.49 mi NNE of South Wadesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.970, -80.070
Trees were reported down across the county.
Thunderstorm Wind, Richmond
- When
- July 16, 7:20 PM EST
- Where
- Richmond County, 0.89 mi NW of Hamlet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.890, -79.710
One tree was reported down in Hamlet.
Thunderstorm Wind, Richmond
- When
- July 16, 7:20 PM EST
- Where
- Richmond County, 1.33 mi ESE of Longwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.920, -79.660
One tree was reported down on State Route 177 South.
Thunderstorm Wind, Moore
- When
- July 16, 7:27 PM EST
- Where
- Moore County, 4.19 mi NNW of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.381, -79.290
One tree was reported down near Stanton Hill Road.
Thunderstorm Wind, Hoke
- When
- July 16, 8:02 PM EST
- Where
- Hoke County, 0.92 mi W of Raeford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.981, -79.236
One tree was reported down at 307 Fayetteville Road.
Thunderstorm Wind, Hoke
- When
- July 16, 8:05 PM EST
- Where
- Hoke County, 1.19 mi NE of Silver City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.010, -79.203
One tree was reported down at 968 Doc Brown Road.
Flash Flood, Wake
- When
- July 16, 8:15 PM EST to July 17, 12:00 AM EST
- Where
- Wake County, 2.1 mi ESE of Morrisville to 1.06 mi WSW of Macedonia
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 35.811, -78.794
Flash flooding was reported at numerous locations in Raleigh and Cary. A couple water rescues took place in Raleigh, including one at Lake Boone Trail and Interstate 440 and one at Glenwood Avenue and Creedmoor Road. Numerous other water rescues took place in Cary, including a few at a home on East Park Street, and a woman and three children on King Lawrence Road. Rescues also took place at the intersection of Cary Parkway and Saddle Creek Lane, High House Road and Davis Drive, Harrison Avenue and Weston Parkway, and Cary Parkway and High House Road. Several roads were also closed, including Avent Ferry Road at Trailwood Drive. Numerous vehicles at Crabtree Valley Mall and numerous homes off of Jones Franklin Road were also flooded.
Flash Flood, Durham
- When
- July 16, 8:38 PM EST to July 17, 12:00 AM EST
- Where
- Durham County, 4.4 mi W of Hope Vly to 3.61 mi SW of Weaver
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 35.972, -78.999
Four inches of rain fell over Durham in two and a half hours. The heavy rain flooded some of the units at Eagle Point Apartments on East Pilot Street and Francesca's Cafe on 9th Street. Cars were partially submerged at the Wellons Village Shopping Center near Miami Boulevard and five vehicles were stranded in flood waters at the intersection of Garrett Road and Old Chapel Hill Road.
Thunderstorm Wind, Johnston
- When
- July 16, 9:05 PM EST
- Where
- Johnston County, 2.27 mi SW of Clayton Flowers Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.627, -78.400
Trees were reported down at Vinson Road and Glen Laurel Road.
Thunderstorm Wind, Johnston
- When
- July 16, 9:35 PM EST
- Where
- Johnston County, 4.43 mi SSW of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.590, -78.497
Trees were reported down in the 870 Block of Government Road.
Flood, Wake
- When
- July 17, 12:00 AM EST to 11:00 AM EST
- Where
- Wake County, 2.22 mi NE of Raleigh to 1.76 mi WNW of Wilders Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.820, -78.639
Heavy rain caused flooding along Crabtree Creek from Anderson Drive to Atlantic Avenue. The creek remained over flood stage for more than 10 hours before receding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
- Wildfire in Alaska, July 16 to 31, 20162 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651874, 651911, 651539, 651540, 651878, 652082, 653524, 651876, 651879, 653530, 653535, 651880, 651881, 651882, 651883, 651886, 651885, 653659, 653723, 651884, 651887, 653729.